Atrovent information

Author:
Updated:
Original:

Hi, I tried posting to the thread with this discussion but was rejected so I am starting a new one.

There is lots of confusion in the other thread. For those of you who are worried about albuterol, please do not be concerned. Albuterol and salbuterol are generic names for Ventolin not Atrovent. The generic name for Atrovent is ipratropium bromide.

If your doctor or pharmacist is relying on information published prior to 1999 then they will not know about this new contraindication. All of the drug references published in Canada and the U.S. after 1999 do report this information. Also it is the Atrovent inhalation aerosol that is problematic not the nasal spray or inhalation solution.

Here is the original alert copied from the Institute for Safe Medication Practices:

Atrovent Inhalation Aerosol and peanut allergy

PROBLEM: People with food allergies know that danger lurks in unlikely places, but few give much consideration to their medications. Moreover, their health providers may be unaware of important information that could prevent allergic reactions. For example, few health professionals are aware that the prescribing information for ATROVENT (ipratropium) Inhalation Aerosol states that it is contraindicated in patients with hypersensitivity to soya lecithin or related products such as soybean and peanut. Neither the package label nor the tear-off patient instruction sheet attached to the package insert mentions a contraindication with peanut allergy. Complicating this problem, patients with peanut allergy can use Atrovent Nasal Spray or Atrovent Inhalation Solution because neither contains soya lecithin. We received a report about a patient with severe allergy to peanuts who suffered an anaphylactic reaction after using Atrovent Inhalation Aerosol. Incredibly, she was saved by the quick action of her 6-year-old child, who called 911. According to the manufacturer, at least two additional cases of Atrovent anaphylaxis have occurred. A Johns Hopkins University Hospital press release noted that one in every 200 children, and thousands of adults, are allergic to peanuts. Its prevalence is rising as more people are exposed through vegetarian diets, candies and foods, or by indirect contamination of food products during the manufacturing process.

SAFE PRACTICE RECOMMENDATION: Gathering and utilizing information about a patient's food allergies can be lifesaving. Some pharmacy computer systems are incapable of alerting professional staff to a potential problem since food-drug interactions may not be included in their database, or can't be built into the system by users. Please check if your computer system is capable of alerting you to this food-drug interaction. If not, or if you can't build an alert into your system, ask your vendor to add this interaction. At a minimum, include a computerized reminder or other warning to check for peanut allergy whenever the product is prescribed. Practitioners should also recommend that patients with severe allergic reactions carry epinephrine injection at all times. We requested that the manufacturer strengthen warnings about peanut allergies in patient and professional information. We also asked them to add a warning on the Atrovent package label.

On Dec 16, 2000

Hey, Kathryn. I found a reference to Combivent (which has albuterol as an ingredient, if I understand correctly) being unsafe for PA people: [url="http://www.rxlist.com/cgi/generic2/comvent_od.htm"]http://www.rxlist.com/cgi/generic2/comvent_od.htm[/url]

... but haven't found anything else indicating that generic albuterol is dangerous in any way.

Thx,

-- A.

On Dec 16, 2000

Kathryn, thank-you SO much for this information. You had me quaking in my boots for one minute because I realized that Jesse is taking the generic version of Ventolin. But, I see that it is okay. I had never even thought about generic names for his medication. I do know that his Flovent is not generic. But, the Ventolin is the generic one. I just never use that name.

Again, Kathyrn thank-you. I'm looking forward to checking out my doctor's CPS on the page that you provided in another thread re Atrovent.

Thanks so much and best wishes! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

------------------

On Dec 17, 2000

Kathryn, that was very informative, thank you. I called my pharmacist about this and he told me that Combivent is a combination inhaler of Albuterol and Atrovent, and it, too is unsafe for those with PA. He also told me that the Atrovent and Combivent inhalers are clearly marked with warning labels for PA.

On Jan 4, 2001

Kathyrn, I wanted you to know that I was able to follow-up on this to-day when we went to the doctor. I checked the 2000 CPS, page B21 as you had instructed, and there it was - the warning about if you had a peanut allergy. What concerns me is this is not mentioned in the actual part of the CPS that the doctors refer to when prescribing the medication.

What I am going to do from now on, if Jesse is prescribed a different medication for his asthma, I'm going to have the doctor do a thorough check (i.e., go to the B section) of the CPS before writing the prescription. I consider his asthma well controlled with Ventolin and Flovent so there shouldn't be much worry, but still.

At any rate, I did want you to know that you didn't provide me with this information for nothing. Thank-you so much.

Happy New Year and best wishes! [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

------------------

Related